Alert archive / Minnesota / Flash Flood Warnings in 2012

Flash Flood Warning 6, NWS Duluth, MN

June 19, 20124 counties in Minnesota

NWS Duluth, MN issued this flash flood warning at Jun 19, 2012, 6:28 PM CDT for 4 counties in Minnesota. It was in force for 6 hr. 22 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2012, 6:28 PM CDT (23:28 UTC)
Expired
Jun 20, 2012, 12:00 AM CDT
In force
6 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Aitkin County, MN, Itasca County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 31 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:30 PM CDTHEAVY RAIN 2.65Island Lake, MN
Jun 19, 7:00 PM CDTHEAVY RAIN 2.54Island Lake, MN
Jun 19, 7:13 PM CDTHEAVY RAIN 4.4Alborn, MN4.4 INCHES SO FAR.
Jun 19, 7:14 PM CDTFLOOD1 E Two Harbors, MNDITCHES AT SIDE OF ROAD ARE FULL, AND WATER IS COMING ONTO THE SHOULDER OF THE ROAD. WATER LEVEL IS NOT INTO THE TRAFFIC LANES YET.
Jun 19, 7:45 PM CDTFLOODDuluth, MNWATER OVER ARROWHEAD ROAD BETWEEN HAINES AND ARLINGTON.
Jun 19, 7:56 PM CDTFLOODDuluth, MNESTIMATED 2 INCHES OF WATER ON SUPERIOR STREET IN DOWNTOWN DULUTH.
Jun 19, 7:57 PM CDTFLOODDuluth, MNWATER ON ROADWAYS AT WOODLAND AVE AND ST. MARIE. ONLY HALF A LANE OPEN.
Jun 19, 8:00 PM CDTFLOODHermantown, MNWATER COMING ONTO THE RIGHT LANE HEADED EASTBOUND AT HWY 194 AND HWY 53.
Jun 19, 8:15 PM CDTHEAVY RAIN 1.5Rice Lake Twp, MNFROM 715PM TO 815PM
Jun 19, 8:27 PM CDTFLOODDuluth, MNTHE FIRST TUNNEL ON I35 HEADED SOUTH IS COVERED IN WATER. A CAR ATTEMPTED TO DRIVE THROUGH AND THE HEIGHT OF THE WATER CUT OFF THE EXHAUST AND KILLED THE ENGINE.
Jun 19, 8:29 PM CDTFLOODDuluth, MNAT THE CORNER OF 52ND AVE EAST AND GLENWOOD, MANHOLE COVER HAS COME OFF AND WATER IS SPILLING OUT.
Jun 19, 8:32 PM CDTFLOODDuluth, MNGRUBER CREEK IS OVERFLOWING ONTO 3RD STREET BETWEEN 6TH AND 7TH AVE EAST. THERE IS 3-4 INCHES OF WATER ON THE ROADWAY ALONG WITH DEBRIS. CULVERT MAY BE PLUGGED OR OVER EXERTED.
Jun 19, 8:37 PM CDTHEAVY RAIN 4.66Island Lake, MNSINCE MIDNIGHT. 2.15 INCHES IN LAST HOUR.
Jun 19, 8:54 PM CDTHEAVY RAIN 0.825 N Virginia, MNSINCE 5PM
Jun 19, 8:57 PM CDTFLOODTwo Harbors, MNON HWY 2, DITCHES ARE FILLED AND WATER IS SPILLING ONTO THE ROADWAY.
Jun 19, 9:25 PM CDTHEAVY RAIN 4.683 E Floodwood, MN
Jun 19, 9:36 PM CDTHEAVY RAIN 4.13Two Harbors, MN4.13 INCHES OVER THE LAST 27 HOURS...2.04 INCHES OVER THE PAST 2.5 HOURS.
Jun 19, 10:19 PM CDTHEAVY RAIN 2.25Hibbing, MN24-HR TOTAL
Jun 19, 10:26 PM CDTHEAVY RAIN 3Iron Junction, MNSINCE 6 AM
Jun 19, 10:43 PM CDTHEAVY RAIN 4.825 Nw Two Harbors, MNMEASURED BETWEEN 445 PM - 1030 PM
Jun 19, 10:45 PM CDTHEAVY RAIN 2.27Silver Bay, MNSINCE 7 AM THIS MORNING
Jun 19, 10:54 PM CDTHEAVY RAIN 3.285 Nw Duluth, MNSO FAR TODAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WGUS53 KDLH 192328
FFWDLH
MNC001-061-075-137-200500-
/O.NEW.KDLH.FF.W.0006.120619T2328Z-120620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
628 PM CDT TUE JUN 19 2012

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHERN LAKE COUNTY IN NORTHEAST MINNESOTA...
  SOUTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...

* UNTIL MIDNIGHT CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.  THROUGH 622 PM RADAR PRECIPITATION ESTIMATES OF 
  2 TO 3 INCHES HAD OCCURED IN THE PAST 2 HOURS OVER SOUTHERN ST.    
  LOUIS COUNTY TO SOUTHWESTERN LAKE COUNTY.  ADDITIONAL RAINFALL 
  OF 2 TO 4 INCHES IS POSSIBLE IN THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DULUTH...HIBBING...ADOLPH...ALBORN...ALGER...ARNOLD...AURORA...
  BALL BLUFF...BIWABIK...BRIMSON...BROOKSTON...BUHL...BURNETT...
  CANYON...CASTLE DANGER...CHERRY...CHISHOLM...COTTON...             
  CULVER...ELMER...EVELETH...FAIRBANKS...FLOODWOOD...FRANKLIN...
  FREDENERG...FRENCH RIVER...GILBERT...GOODLAND AND GOWAN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4734 9120 4708 9155 4673 9216 4677 9231
      4677 9257 4687 9361 4734 9303 4772 9300

$$
4 follow-up statements
323 
WGUS73 KDLH 200100
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
800 PM CDT TUE JUN 19 2012

MNC001-061-075-137-200500-
/O.CON.KDLH.FF.W.0006.000000T0000Z-120620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE MN-AITKIN MN-ITASCA MN-ST. LOUIS MN-
800 PM CDT TUE JUN 19 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ST. LOUIS...
SOUTHEASTERN ITASCA...NORTHEASTERN AITKIN AND SOUTHERN LAKE COUNTIES
UNTIL MIDNIGHT CDT...

AT 734 PM CDT...NATIONAL WEATHER SERVICE RADAR ALONG WITH SURFACE
OBSERVATIONS INDICATED 3 TO 5 INCHES OF RAIN FROM FLOODWOOD TO 
HIBBING AND FROM SILVER BAY TO TWO HARBORS. PRECIPITATION WILL 
CONTINUE TONIGHT BRINGING ANOTHER 2 TO 4 INCHES TO THE WARNED AREA.

LAW ENFORCEMENT REPORTED WATER OVER OLD HIGHWAY 61 NEAR LARSMONT RD. 
MAKING IT IMPASSABLE. SEVERAL CITY AND COUNTY ROADS WERE BEING 
IMPACTED BY OVERWHELMING RAIN RATES.  BELOW ISLAND LAKE AND FISH 
LAKE THE CLOQUET RIVER WILL RISE RAPIDLY WITH WATER BEING RELEASED 
FROM THOSE RESERVOIRS AFFECTING RESIDENCE AROUND BOWMAN AND HUNTER 
LAKES.   

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DULUTH...HIBBING...ADOLPH...ALBORN...ALGER...ARNOLD...AURORA...BALL
BLUFF...BIWABIK...BRIMSON...BROOKSTON...BUHL...BURNETT...CANYON...
CASTLE DANGER...CHERRY...CHESTER PARK DULUTH...CHISHOLM...COTTON...
CULVER...ELMER...EVELETH...FAIRBANKS...FLOODWOOD...FRANKLIN...
FREDENBERG...FRENCH RIVER...GILBERT...GOODLAND AND GOWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

FLOODING AT NIGHT IS ESPECIALLY DANGEROUS AND LIFE THREATENING DO 
NOT DRIVE OR WALK THROUGH FLOODWATER.  STAY AWAY FROM DRAINAGES AND 
AWAY STREAM BANKS AS FAST MOVING WATER CAN QUICKLY SWEEP YOU AWAY.

&&

LAT...LON 4734 9120 4708 9155 4673 9216 4677 9231
      4677 9257 4687 9361 4734 9303 4772 9300

$$

GOHDE
058 
WGUS73 KDLH 200245
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
945 PM CDT TUE JUN 19 2012

MNC001-061-075-137-200500-
/O.CON.KDLH.FF.W.0006.000000T0000Z-120620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE MN-AITKIN MN-ITASCA MN-ST. LOUIS MN-
945 PM CDT TUE JUN 19 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ST. LOUIS...
SOUTHEASTERN ITASCA...NORTHEASTERN AITKIN AND SOUTHERN LAKE COUNTIES
UNTIL MIDNIGHT CDT...

AT 940 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE
ACROSS THE WARNED AREA. THROUGH 830 PM...AROUND 4.5 INCHES OF RAIN 
WAS REPORTED NEAR ISLAND LAKE AND NEAR FLOODWOOD...WITH RADAR 
ESTIMATES 
OF 2 TO 6 INCHES OVER THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DULUTH...HIBBING...ADOLPH...ALBORN...ALGER...ARNOLD...AURORA...BALL
BLUFF...BIWABIK...BRIMSON...BROOKSTON...BUHL...BURNETT...CANYON...
CASTLE DANGER...CHERRY...CHISHOLM...COTTON...
CULVER...ELMER...EVELETH...FAIRBANKS...FLOODWOOD...FRANKLIN...
FREDENBERG...FRENCH RIVER...GILBERT...GOODLAND AND GOWAN.

THE FLOODWOOD POLICE DEPARTMENT HAS ADVISED NO TRAVEL AS MANY STREETS
AND ROADS ARE FLOODED AT THIS TIME.  SEVERAL REPORTS OF WATER OVER 
HIGHWAY 61 ALONG THE NORTH SHORE HAVE COME INTO THE NATIONAL WEATHER 
SERVICE FROM LARSMONT TO SILVER BAY. AREA ROADWAYS HAVE BECOME 
OVERWHELMED WITH THE HIGH RAIN RATES AND DRAINAGE DITCHES ARE 
FULL OR OVER FILLED.  ADDITIONAL FLOODING IS EXPECTED AS OVERLAND 
FLOW MOVES THROUGH CREEKS AND STREAMS TOWARDS LARGER RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DULUTH MN.

&&

LAT...LON 4772 9300 4768 9278 4733 9121 4713 9148
      4710 9153 4673 9216 4677 9231 4677 9257
      4687 9361 4734 9303

$$

GOHDE
862 
WGUS73 KDLH 200255
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
955 PM CDT TUE JUN 19 2012

MNC001-061-075-137-200500-
/O.CON.KDLH.FF.W.0006.000000T0000Z-120620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE MN-AITKIN MN-ITASCA MN-ST. LOUIS MN-
955 PM CDT TUE JUN 19 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ST. LOUIS...
SOUTHEASTERN ITASCA...NORTHEASTERN AITKIN AND SOUTHERN LAKE COUNTIES
UNTIL MIDNIGHT CDT...

AT 951 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED 
ACROSS THE WARNED AREA. THIS IS A VERY DANGEROUS SITUATION WITH 
FLOODING OCCURRING AND MORE FLOODING WILL OCCUR. THROUGH 830 
PM...AROUND 4.5 INCHES OF RAIN WAS REPORTED NEAR ISLAND LAKE AND 
NEAR FLOODWOOD...WITH RADAR ESTIMATES OF 2 TO 6 INCHES OVER THE 
WARNED AREA. ANOTHER 1 TO 3 INCHES OF RAIN WILL OCCUR IN THE WARNED 
AREA OVER THE NEXT 2 TO 3 HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DULUTH...HIBBING...ADOLPH...ALBORN...ALGER...ARNOLD...AURORA...BALL
BLUFF...BIWABIK...BRIMSON...BROOKSTON...BUHL...BURNETT...CANYON...
CHERRY...CHESTER PARK DULUTH...CHISHOLM...COTTON...CULVER...ELMER...
EVELETH...FAIRBANKS...FLOODWOOD...FRANKLIN...FREDENBERG...FRENCH
RIVER...GILBERT...GOODLAND...GOWAN AND HERMANTOWN.

THE FLOODWOOD POLICE DEPARTMENT HAS ADVISED NO TRAVEL AS MANY STREETS
AND ROADS ARE FLOODED AT THIS TIME.  SEVERAL REPORTS OF WATER OVER 
HIGHWAY 61 ALONG THE NORTH SHORE HAVE COME INTO THE NATIONAL WEATHER 
SERVICE FROM LARSMONT TO SILVER BAY. AREA ROADWAYS HAVE BECOME 
OVERWHELMED WITH THE HIGH RAIN RATES AND DRAINAGE DITCHES ARE FULL 
OR OVER FILLED. A SPOTTER ALSO REPORTED THE KNIFE RIVER WAS JUST 
UNDER THE HIGHWAY 61 BRIDGE NEAR KNIFE RIVER. ADDITIONAL FLOODING IS 
EXPECTED AS OVERLAND FLOW MOVES THROUGH CREEKS AND STREAMS TOWARDS 
LARGER RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DULUTH MN.

&&

LAT...LON 4772 9300 4768 9278 4733 9121 4713 9148
      4710 9153 4673 9216 4677 9231 4677 9257
      4687 9361 4734 9303

$$

MELDE
116 
WGUS73 KDLH 200315
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1015 PM CDT TUE JUN 19 2012

MNC001-061-075-137-200500-
/O.CON.KDLH.FF.W.0006.000000T0000Z-120620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE MN-AITKIN MN-ITASCA MN-ST. LOUIS MN-
1015 PM CDT TUE JUN 19 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ST. LOUIS...
SOUTHEASTERN ITASCA...NORTHEASTERN AITKIN AND SOUTHERN LAKE COUNTIES
UNTIL MIDNIGHT CDT...

AT 1012 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED 
ACROSS THE WARNED AREA. THIS IS A VERY DANGEROUS SITUATION WITH 
FLOODING OCCURRING AND MORE FLOODING WILL OCCUR. LAKE COUNTY 
EMERGENCY MANAGEMENT REPORTED STATE PATROL HAS CLOSE HIGHWAY 61 
BETWEEN DULUTH AND TWO HARBORS AND AT THE SILVER CREEK TUNNEL UNTIL 
FURTHER NOTICE BECAUSE OF FLOODING. THROUGH 930 PM...AROUND 4.5 
INCHES OF RAIN WAS REPORTED NEAR ISLAND LAKE AND NEAR 
FLOODWOOD...WITH RADAR ESTIMATES OF 2 TO 6 INCHES OVER THE WARNED 
AREA. ANOTHER 1 TO 3 INCHES OF RAIN WILL OCCUR IN THE WARNED AREA 
OVER THE NEXT 2 TO 3 HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DULUTH...HIBBING...ADOLPH...ALBORN...ALGER...ARNOLD...AURORA...BALL
BLUFF...BIWABIK...BRIMSON...BROOKSTON...BUHL...BURNETT...CANYON...
CHERRY...CHESTER PARK DULUTH...CHISHOLM...COTTON...CULVER...ELMER...
EVELETH...FAIRBANKS...FLOODWOOD...FRANKLIN...FREDENBERG...FRENCH
RIVER...GILBERT...GOODLAND...GOWAN AND HERMANTOWN.

THE FLOODWOOD POLICE DEPARTMENT HAS ADVISED NO TRAVEL AS MANY STREETS
AND ROADS ARE FLOODED AT THIS TIME.  SEVERAL REPORTS OF WATER OVER 
HIGHWAY 61 ALONG THE NORTH SHORE HAVE COME INTO THE NATIONAL WEATHER 
SERVICE FROM LARSMONT TO SILVER BAY. AREA ROADWAYS HAVE BECOME 
OVERWHELMED WITH THE HIGH RAIN RATES AND DRAINAGE DITCHES ARE FULL 
OR OVER FILLED. A SPOTTER ALSO REPORTED THE KNIFE RIVER WAS JUST 
UNDER THE HIGHWAY 61 BRIDGE NEAR KNIFE RIVER. ADDITIONAL FLOODING IS 
EXPECTED AS OVERLAND FLOW MOVES THROUGH CREEKS AND STREAMS TOWARDS 
LARGER RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DULUTH MN.

&&

LAT...LON 4772 9300 4768 9278 4733 9121 4713 9148
      4710 9153 4673 9216 4677 9231 4677 9257
      4687 9361 4734 9303

$$

MELDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:35 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 19, 4:35 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT TUE JUN 19 2012

.MESOSCALE UPDATE...CONCERNING ONGOING STRONG TO SEVERE
THUNDERSTORMS...

ONGOING STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM THE PARK
RAPIDS AND BEMIDJI AREAS EASTWARD TO LAKE SUPERIOR APPEAR TO BE
FOCUSING ON THE NORTHWARD EDGE OF ELEVATED INSTABILITY GRADIENT
NORTH OF THE SURFACE WARM FRONT. COINCIDENT WITH THIS
GRADIENT..THERE IS ALSO A FAIRLY ROBUST AXIS OF FRONTOGENESIS IN
THE 925-850 MB LAYER EXTENDING FROM NEAR ABERDEEN SD..ENEWD TO JUST
SOUTH OF DULUTH. THIS APPEARS TO BE THE FORCING MECHANISM FOR
MAINTENANCE OF THIS AXIS OF STORMS AND ADDITIONAL UPSTREAM UPDRAFT
DEVELOPMENT..AND SHOULD PERSIST FOR AT LEAST ANOTHER 2-3 HOURS NEAR
THIS SAME AREA.

OF IMMEDIATE CONCERN IS THE RATHER INTENSE HP SUPERCELL STORM OVER
LAKE SUPERIOR BETWEEN TWO HARBORS AND THE APOSTLE ISLANDS. THIS
STORM WILL MOVE BACK ON SHORE OVER THE BAYFIELD PENINSULA AND
APOSTLE ISLANDS THROUGH 530 PM WITH A THREAT FOR GOLF BALL OR LARGE
HAIL AND DAMAGING WINDS UNDERNEATH THE BOWING RFD GUST FRONT AS
EVIDENCED BY THE SOUTHWARD EXTENDING APPENDAGE IN KDLH RADAR DATA.
DUAL-POL RADAR DATA FROM KDLH INDICATES VERY LOW CORRELATION
COEFFICIENT VALUES SUGGESTING POTENTIAL FOR HAIL >2 INCHES IS
POSSIBLE.

UNLESS INTENSIFICATION OCCURS..THE MAIN THREAT WITH THE CLUSTER OF
STORMS BETWEEN WALKER AND LAKE WINNIBIGOSHISH AND THE IRON RANGE
CITIES WILL BE LOCALLY HEAVY RAINFALL WITH ADDITIONAL AMOUNTS FROM 1
TO 2 INCHES..WITH A LESSER THREAT OF PEA TO DIME HAIL AND WINDS UP
TO 45 MPH.

A MORE ROBUST SEVERE WEATHER THREAT WILL DEVELOP OVER THE SW DULUTH
CWA LATER THIS EVENING AS ADDITIONAL STORMS FORM FROM EASTERN SOUTH
DAKOTA TO WESTERN AND CENTRAL MINNESOTA.

&&

.POINT TEMPS/POPS...
DLH  58  72  53  72 /  80  70  20  10
INL  57  71  49  71 /  70  40  10  20
BRD  63  71  55  74 /  80  70  10  20
HYR  69  78  54  76 /  60  70  40  10
ASX  64  79  55  74 /  50  70  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR MNZ012-019>021-
     025-026-033>038.

WI...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WIZ001-006.

LS...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 4 AM CDT
     WEDNESDAY FOR LSZ141>147.

&&

 MILLER
Hazardous weather outlook, Jun 19, 9:48 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT TUE JUN 19 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
948 AM CDT TUE JUN 19 2012

...SLIGHT RISK FOR SEVERE STORMS OVER MUCH OF THE NORTHLAND THIS
AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY...MAINLY THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. A TORNADO CAN'T BE
RULED OUT EITHER...WITH THE THREAT HIGHEST FROM NEAR MILLE LACS
EAST NORTHEAST THROUGH NORTHWEST WISCONSIN. IN ADDITION TO THE
SEVERE THREAT...HEAVY RAIN AND FLOODING MAY ALSO OCCUR. A FLASH
FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE NORTHLAND INTO
WEDNESDAY. A FLOOD WARNING IS IN EFFECT FOR THE MISSISSIPPI RIVER
NEAR AITKIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...AND THE THREAT FOR HEAVY RAIN WILL CONTINUE
WEDNESDAY AS A COLD FRONT MOVES THROUGH THE NORTHLAND.

THUNDERSTORMS ARE AGAIN POSSIBLE OVER PORTIONS OF THE NORTHLAND
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
948 AM CDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR MOST OF THE
NEARSHORE WATER OF WESTERN LAKE SUPERIOR. STRONG NORTHEAST WINDS
AND HIGH WAVES WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT IN THESE AREAS. FOR FURTHER DETAILS...PLEASE REFER TO THE
MARINE PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE
OFFICE.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
LAKE SUPERIOR TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE STORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
SATURDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jun 19, 5:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
546 PM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HEAVY RAIN       NASHWAUK                47.38N 93.17W
06/19/2012  E0.00 INCH       ITASCA             MN   AMATEUR RADIO

            PONDING ON LOW-LYING AREAS, AND ROADWAYS. CURB TO CURB
            FLOODING AT TIMES.

&&

RS
Local storm report, Jun 19, 5:47 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
547 PM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            GRAND RAPIDS            47.23N 93.52W
06/19/2012                   ITASCA             MN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED MANY ROADS WERE FLOODED IN TOWN.

&&

MELDE
Local storm report, Jun 19, 5:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
555 PM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLOOD            GRAND RAPIDS            47.23N 93.52W
06/19/2012                   ITASCA             MN   AMATEUR RADIO

            FLOODING IN DOWNTOWN. ESTIMATED 4-6 INCHES OF WATER ON
            ROADWAYS

&&

RS
Local storm report, Jun 19, 6:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             SILVER BAY              47.29N 91.28W
06/19/2012  M0.88 INCH       LAKE               MN   TRAINED SPOTTER

&&

MELDE
Local storm report, Jun 19, 6:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
601 PM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             SILVER BAY              47.29N 91.28W
06/19/2012  M2.00 INCH       LAKE               MN   TRAINED SPOTTER

&&

KK
Local storm report, Jun 19, 6:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
621 PM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       SILVER BAY              47.29N 91.28W
06/19/2012  M0.80 INCH       LAKE               MN   CO-OP OBSERVER

            IN LAST 25 MINUTES. 1.5 INCHES SINCE 7AM

&&

RS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:35 PM CDTRiver Flood WarningDLHAitkin31 days
Jun 19, 4:16 AM CDTSmall Craft AdvisoryDLH24 hr
Jun 19, 8:54 AM CDTSpecial Weather StatementDLHAitkin21 min
Jun 19, 12:14 PM CDTRiver Flood WarningDLHCrow Wing32 days
Jun 19, 12:14 PM CDTRiver Flood WarningDLHCrow Wing, Morrison25 days
Jun 19, 12:35 PM CDTSpecial Weather StatementDLHCass25 min
Jun 19, 1:00 PM CDTSpecial Weather StatementDLHCass10 min
Jun 19, 1:12 PM CDTSpecial Weather StatementDLHCass18 min
Jun 19, 1:14 PM CDTSpecial Weather StatementDLHAitkin16 min
Jun 19, 1:20 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing40 min
Jun 19, 1:57 PM CDTSevere Thunderstorm WarningDLHAitkin33 min
Jun 19, 2:23 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis37 min
Jun 19, 2:29 PM CDTSpecial Weather StatementDLHCass16 min
Jun 19, 2:47 PM CDTSpecial Marine WarningDLH58 min
Jun 19, 2:59 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis36 min
Jun 19, 3:36 PM CDTSpecial Marine WarningDLH54 min
Jun 19, 3:48 PM CDTSpecial Weather StatementDLH12 min
Jun 19, 4:11 PM CDTSpecial Weather StatementDLHCass, Itasca, Saint Louis19 min
Jun 19, 4:18 PM CDTSpecial Marine WarningDLH72 min
Jun 19, 4:49 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis41 min
Jun 19, 5:10 PM CDTSpecial Weather StatementDLHCass20 min
Jun 19, 5:22 PM CDTAreal Flood AdvisoryDLHAitkin, Cass, Crow Wing, Itasca, Saint Louis6 hr
Jun 19, 5:26 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis41 min
Jun 19, 5:31 PM CDTSpecial Marine WarningDLH59 min
Jun 19, 5:35 PM CDTSpecial Marine WarningDLH11 min
Jun 19, 6:01 PM CDTFlash Flood WarningDLHAitkin, Cass, Itasca, Saint Louis6 hr
Jun 19, 6:22 PM CDTSpecial Marine WarningDLH53 min
Jun 19, 6:35 PM CDTSpecial Weather StatementDLHAitkin, Carlton, Lake15 min

Nearby

Flash Flood Warnings in Minnesota, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.